Geometriae Dedicata

, Volume 155, Issue 1, pp 81–103 | Cite as

Genus 2 Belyĭ surfaces with a unicellular uniform dessin

  • Ernesto Girondo
  • David Torres-Teigell
Original Paper


A bicoloured graph embedded in a compact oriented surface and dividing it into a union of simply connected components (faces) is known as a dessin d’enfant. It is well known that such a graph determines a complex structure on the underlying topological surface, but a given compact Riemann surface may correspond to different dessins. In this paper we deal with all unicellular (one-faced) uniform dessins of genus 2 and their underlying Riemann surfaces. A dessin is called uniform if white vertices, black vertices and faces have constant degree, say p, q and r respectively. A uniform dessin d’enfant of type (p, q, r) on a given surface S corresponds to the inclusion of the torsion-free Fuchsian group K uniformizing S inside a triangle group Δ(p, q, r). Hence the existence of different uniform dessins on S is related to the possible inclusion of K in different triangle groups. The main result of the paper states that two unicellular uniform dessins belonging to the same genus 2 surface must necessarily be isomorphic or obtained by renormalisation. The problem is approached through the study of the face-centers of the dessins. The displacement of such a point by the elements of K must belong to a prescribed discrete set of (hyperbolic) distances determined by the signature (p, q, r). Therefore looking for face-centers amounts to finding points correctly displaced by every element of K.


Riemann surfaces Dessins d’enfant Belyi surfaces Genus 2 

Mathematics Subject Classification (2000)

30F10 11G99 30F35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adrianov, N.M., Shabat, G.B.: Belyĭ functions of dessins d’enfants of genus 2 with four edges. Uspekhi Mat. Nauk 60(6), (366), 229–230 (2005) (in Russian); Russ. Math. Surv. 60(6), 1237–1239 (2005) (in English)Google Scholar
  2. 2.
    Bavard C.: Disques extrémaux et surfaces modulaire. Ann. Fac. Sci. Toulous, Sér. 6 5(2), 191–202 (1996)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Beardon A.F.: The Geometry of Discrete Groups, Graduate Texts in Mathematics 91. Springer, New York (1983)Google Scholar
  4. 4.
    Belyĭ, G.V.: On Galois extensions of a maximal cyclotomic field. Izv. Akad. Nauk SSSR Ser. Mat. 43, 269–276 (1979) (in Russian); Math. USSR Izv. 14, 247–256 (1980) (in English)Google Scholar
  5. 5.
    Fuertes Y., Mednykh A.: Genus 2 semi-regular coverings with lifting symmetries. Glasg. Math. J. 50(3), 379–394 (2008)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Girondo E., González–Diez G.: Genus two extremal surfaces: extremal discs, isometries and Weierstrass points. Isr. J. Math. 132, 221–238 (2002)CrossRefMATHGoogle Scholar
  7. 7.
    Girondo E., Wolfart J.: Conjugators of Fuchsian groups and quasiplatonic surfaces. Q. J. Math. 56(4), 525–540 (2005)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Girondo, E., Torres-Teigell, D., Wolfart, J.: Shimura curves with many uniform dessins (2009)Google Scholar
  9. 9.
    Haas A., Susskind P.: The geometry of the hyperelliptic involution in genus two. Proc. Am. Math. Soc. 105(1), 159–165 (1989)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Haataja, J.: HTessellate, version 1.3.0. Mathematica® package for hyperbolic geometry computations, freely downloadable at the webpage
  11. 11.
    Schiller J.: Moduli for special Riemann surfaces of genus 2. Trans. Am. Math. Soc. 144, 95–113 (1969)MATHMathSciNetGoogle Scholar
  12. 12.
    Singerman D., Syddall R.: The Riemann surface of a uniform dessin. Beitr. zur Algebra und Geom 44, 413–430 (2003)MATHMathSciNetGoogle Scholar
  13. 13.
    Takeuchi K.: Commensurability classes of arithmetic triangle groups. J. Fac. Sci. Univ. Tokio Sect. 1A Math. 24(1), 201–212 (1977)MATHGoogle Scholar
  14. 14.
    Wolfram Research, Inc: Mathematica, Version 7.0, Champaign (2008)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain
  2. 2.Instituto de Ciencias Matemáticas, CSIC-UAM-UC3M-UCMMadridSpain

Personalised recommendations